Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

August 2004, Volume 34 Number 8 , p 12 - 12

Author

  • MICHAEL R. COHEN RPH, MS, ScD

Abstract

Outline

  • Sources

    A 4-year-old child ingested a large number of 6-mercaptopurine tablets. Treatment to remove the antineoplastic agent from her gastrointestinal tract consisted of an activated charcoal infusion through a nasogastric tube followed by enteral infusion of a polyethylene glycol and electrolyte solution (Golytely, a laxative). The solution, attached to I.V. tubing by an improvised setup, was supposed to be connected to the child's nasogastric tube. However, 1 hour after the infusion was started, a nurse discovered that it was flowing into her I.V. access line. Although the child had received 391 ml I.V., she didn't suffer any apparent harm and her serum glycol levels were negative.

    Not all enteral infusion pumps can deliver solutions at high rates, such as 600 to 1,000 ml/hour, so some practitioners have adapted the enteral administration set for use with an I.V. pump to infuse high volumes as ordered. Unfortunately, this practice can ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: